Opioid drugs are sedatives and pain relievers. When taken in a large dose it can affect a person’s ability to breathe correctly. If someone overdoses on an opioid like heroin then their speech can be slurred, they may have a lower reaction time, and they can have trouble breathing normally.
When overdosing eventually breathing with slow and then stop completely. Often people who are being treated for an opioid overdose have stopped breathing, are unconscious and won’t respond to anything, and have constricted pupils. They may still have a pulse though.
People can survive for quite a few minutes without oxygen before irreparable brain damage is done.
Naloxone is a medication that was developed to treat opioid overdoses. It can actually reverse the effects of an opioid overdose immediately once administered. This is an amazing and life-saving drug because otherwise, people may die before they can receive proper care.
Naloxone actually blocks opiates from having an effect and can knock out opioids already in the system. Applying naloxone to someone who has experienced an opioid overdose can wake them up and get them breathing again.
Police officers and paramedics are known to have naloxone on hand these days. Sometimes it is even handed out to people as a prevention method for opioid overdosing.
How To Avoid Overdosing
It is crucial to follow prescription instructions given by the doctor when taking opioid drugs. This means you shouldn’t take more than the recommended dose even if you miss a scheduled one. It can be very easy to overdose on opioids.
These drugs are very addictive. This is because over time they become less effective, so you need more for the pain relief you need. Building tolerance means you increase your dose again and again.
If your tolerance keeps building you can accidentally overdose just from trying to get the pain relief that you desire.
Some people might even overdose on opioids on purpose. This is because a crash usually follows the high that an opioid can give. It is the bodies fallout from the intense pleasure. Everything can seem duller and more depressing. Opioids can even make it difficult for people to find comfort in anything else.
If this is the case, the crash can cause severe depression. The depression can lead to thoughts of suicide and then a person overdoses on purpose.